Too Much Testosterone

By Adrienne Stewart, ND

The patient-doctor relationship is one that thrives on trust. As doctors, we strive to help our patients live their best lives, but sometimes we encounter little red flags that something might not be right. It is important that we listen to our instincts. I recently had a situation in which a patient began abusing his testosterone prescription. He might have thought, “more was better”; however, without a baseline of trust, it was too much of a risk to continue to treat him.

Tips to help avoid this situation:

1. Watch for patterns. Signs of abuse include early refill requests due to a string of excuses like “the vial broke”, or “I’m going out of town and need an early refill”, etc.

2. Monitor labs. Are the lab results in optimal range? Make sure your patient hasn’t just taken their testosterone or knowingly waited too long prior to testing.

3. Ask Questions. Ask about other “testosterone boosters” that they may be taking. I learned my patient was also taking Wistrol (Stanozolol) from “his trainer”.  Ask what their desire is for taking more?  Ask if they are they aware of the risks this can cause?

Once patient-doctor trust is broken, it is hard to recover. If talking openly with your patient doesn’t set your mind at ease about the situation, be okay dismissing them.  Make sure to have office staff in the room for safety. When I talked with my patient, he became slightly aggressive during the encounter. This helped me realize that I did the right thing by listening to my instincts.

Contact to Listing Owner

Captcha Code